Erowid References Database
Schifano F, Chiappini S.
“Is there such a thing as a 'lope' dope? Analysis of loperamide-related European Medicines Agency (EMA) pharmacovigilance database reports”.
PLoS One. 2018;13(10):e0204443.
Among over-the-counter (OTC) drugs, loperamide has recently emerged for its potential of misuse and cardiotoxicity issues. Hence, we aimed here at assessing the loperamide-related cases being reported to the EMA's EudraVigilance (EV) database.
All spontaneous EV reports relating to loperamide misuse/abuse/dependence/withdrawal and cardiotoxicity issues were here retrieved, performing a descriptive analysis.
During the years 2005-2017, EV collected a number of 1,983 (out of a total of 7,895; 25.11%) loperamide-related misuse/abuse/dependence/withdrawal adverse drug reaction (ADR) reports, with a progressively increasing trend since 2014. Most cases were classified as drug use disorder (37.4%) or intentional overdose (25.4%). Loperamide was used on its own in 41.9% of cases; remaining, polydrug, cases included antidepressants; benzodiazepines; and other OTCs. Some 1,085 (1,085/7,895 = 13.7%) cardiovascular ADRs were reported, being conduction abnormalities and EKG alterations the most frequently identified.
EV data may support the levels of concern relating to loperamide potential of abuse and associated cardiotoxicity issues.
[ Cite HTML